MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HFN 10MMX16CM RIGHT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. HFN 10MMX16CM RIGHT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71701016R
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Malunion of Bone (4529)
Date of Event 08/31/2016
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a primary trauma surgery had been performed on the patient's right hindfoot on (b)(6) 2011, in which a hfn 10mm x 16xm right nail was implanted with three screws placed across the proximal tibial (x1), distal transverse (x1) and distal posteroanterior (x1) region to treat a nonunion of a prior ankle fusion surgery performed in an unspecified date and location, the patient experienced a subtalar nonunion and the fracture of the implanted nail.A revision surgery was performed on (b)(6) 2016 to treat this adverse event.It is unknown which devices were explanted during this procedure and the identity of the devices implanted in exchange.Furthermore, during this procedure a proximal tibial bone graft was performed.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known and it is not possible to collect it.
 
Additional Manufacturer Narrative
(b)(4).
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, no relevant supporting clinical information could be provided to assist with this clinical investigation as the data collected from the post-market clinical follow up activity was anonymous.The patient's current condition is unknown and the patient impact beyond the reported events could not be determined based on the limited information provided.Therefore, based on insufficient information, a thorough clinical assessment cannot be performed at this time.Should any additional clinical information be provided this complaint will be re-evaluated.A review of complaint history revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to patient condition, size of device, traumatic injury or surgical technique.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
HFN 10MMX16CM RIGHT
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12790940
Report Number1020279-2021-08023
Device Sequence Number4788420
Product Code HSB
UDI-Device Identifier03596010543134
UDI-Public03596010543134
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K043052
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71701016R
Device Catalogue Number71701016R
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/21/2021
Supplement Date Received by Manufacturer02/11/2022
Initial Report FDA Received Date11/10/2021
Supplement Report FDA Received Date02/14/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKN TRIGEN HINDFOOT FUSION NAIL IMPL; UNKN TRIGEN HINDFOOT FUSION NAIL IMPL; UNKN TRIGEN HINDFOOT FUSION NAIL IMPL
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age42 YR
Patient SexMale
Patient Weight104 KG